New York, 2006Flash Flood in New York, August 20, 2006
August 20, 2006 · NWS ALY · 1 event in 1 county or zone
On August 20, low pressure traveled across eastern New York prior to daybreak. A line of thunderstorms formed in association with a cool front tied to this low.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On August 20, low pressure traveled across eastern New York prior to daybreak. A line of thunderstorms formed in association with a cool front tied to this low. Training thunderstorms brought heavy rainfall to the northern Catskills and eastern Mohawk Valley. Two to 3 inches of rainfall fell in a couple of hours in a narrow band across Schenectady. Pools of water formed in some poorly drained locations, and one incident of a water rescue within the city was reported by law enforcement personnel.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 19, 8:27 PM EST, 5 hours 33 minutes earlier.
Area forecast discussion, Aug 19, 8:27 PM EST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
927 PM EDT SAT AUG 19 2006
.SHORT TERM /REST OF TONIGHT/...
HEAVIEST PRECIP THIS EVENING HAS OCCURRED ACROSS THE SOUTHERN TIER
OF NY WHERE PRECIP TOTALS OF 1-1.5 INCHES HAVE BEEN OBSERVED. HERE
IN THE ALY HSA...MULTI SENSOR PRECIPITATION ESTIMATES HAVE BEEN NO
MORE THAN 0.20 INCH.
18Z GFS DID NOT DO A BAD JOB IN PINPOINTING THE HEAVIER SOUTHERN
TIER PRECIP. THIS AREA OF ENHANCED PRECIP IS ASSOCIATED WITH A
STRENGTHENING LOW LEVEL JET /VWP AT BGM AND ENX SUPPORT THE GFS IDEA
OF INCREASING JET OVERNIGHT/. THE GFS SHOWS THIS JET...WHICH WAS
ORIENTED E/W ACROSS THE SOUTHERN TIER...TAKING A LEFT HAND TURN
ORIENTING N/S ACROSS E NY INTO W NEW ENGLAND OVERNIGHT.
TAKING A CUE FROM THE GFS PLAN TO CONTINUE CATEGORICAL POPS ACROSS
SOUTHERN AND EASTERN ZONES...BUT SCALE TO CHANCE /SCT/ POPS ACROSS
NORTHWEST ZONES. A LOOK AT 00Z ALY SOUNDING SHOWED ESSENTIALLY MOIST
ADIABATIC LAPSE RATES WITH MEAGER CAPE. HOWEVER...SOME LIGHTNING HAS
OCCURRED WITH THE PREVIOUSLY NOTED LOW LEVEL JET. AND WITH THE JET
EXPECTED TO STRENGTHEN OVERNIGHT...WILL KEEP A CHANCE OF TSRA IN THE
FORECAST WITH CATEGORICAL POPS.
NO CHANGES FOR REST OF FORECAST.
&&
.PREV DISCUSSION...
/ISSUED 331 PM EDT SAT AUG 19 2006/
SHORT TERM /TONIGHT THROUGH TUESDAY/...
RAIN SPREADING OVER THE REGION NOW...AND SATELLITE IMAGERY SHOWS
CLOUD TOPS BECOMING ENHANCED...SO RAIN WILL INCREASE IN INTENSITY
OVERNIGHT AS WELL. FEW ISOLATED LIGHTNING STRIKES IN SOME OF THE
ENHANCED RAIN TODAY...AND NEW CONVECTION IN WESTERN PA...SO EVEN
THOUGH NOT TOO UNSTABLE OVERNIGHT...WITH LOW LEVEL FORCING
INCREASING IN THE FORM OF INCREASING BOUNDARY LAYER WARM ADVECTION
AND LOW LEVEL JET SPEED CONVERGENCE...KEEPING SOME THUNDER IN
FORECAST OVERNIGHT. RAIN COULD BE LOCALLY HEAVY BUT QUICK MOVEMENT
OF SYSTEM...AND MREF/SREF PRECIPITABLE WATER GUIDANCE/ANOMALIES AS
WELL AS SREF PLUMES SUGGEST NO WIDESPREAD FLOOD POTENTIAL. ANY
QPF/HYDROLOGY DETAILS WILL BE BELOW IN THE HYDROLOGY SECTION.
SUNDAY AND SUNDAY NIGHT...MAIN AREAS OF RAIN WILL EXIT SOUTHERN AND
CENTRAL AREAS FIRST...AS SOME SEMBLANCE OF A DRY SLOT OVERTAKES
THE AREA...BUT NORTHERN AREAS LIKELY TO STAY IN THE CLOUDINESS AND
PERIODS OF RAIN...ON THE NORTH SIDE OF THE SURFACE AND 850 MB LOWS.
UPPER DYNAMICS...SOME INSTABILITY AND FAIRLY RAPID LOW LEVEL
COOLING/DRYING SUGGESTS SOME SCATTERED CONVECTION WILL DEVELOP
ALONG THE COLD FRONT AND TRACK EAST AND SOUTH DURING THE AFTERNOON
AND EVENING. SOME LINGERING OF PRECIPITATION WILL CONTINUE IN FAR
NORTHERN AREAS UNTIL UPPER SYSTEM EXITS OVERNIGHT SUNDAY NIGHT. BY
SUNRISE...ALL AREAS WILL BE DRY AND COOLING. LOWS SUNDAY NIGHT
LIKELY IN THE UPPER 40S IN COLDER SPOTS IN ADIRONDACKS...AND 50S
MOST EVERYWHERE ELSE. STRONG BOUNDARY LAYER WINDS AND SUBSIDENCE
MAY KEEP AREAS IN THE MOUNTAINS A BIT BREEZY SUNDAY NIGHT...AND
WINDS EVEN IN VALLEYS MAY NOT GO CALM.
MONDAY LOOKING LIKE A SUNNY DAY WITH TEMPERATURES NEAR NORMAL AND
WINDS AGAIN APPROACHING BREEZY IN MANY AREAS. MONDAY NIGHT AND
TUESDAY...COOL MONDAY NIGHT WITH LOWS IN THE MID 40S ADIRONDACKS
AND CATSKILLS...AND 50S MOST OTHER AREAS. HIGHS TUESDAY AGAIN
AROUND NORMAL.
LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
DECENT CONSENSUS IN LONG RANGE GUIDANCE FOR NEXT FRONTAL BOUNDARY
TO CROSS THE AREA TUESDAY NIGHT AND EARLY WEDNESDAY WITH PERHAPS
EVEN MORE OF AN INDICATION THAT WERE HEADED TOWARD AUTUMN.
FRONTAL SYSTEM LOOKS RELATIVELY MOISTURE STARVED...BUT SOME
ISOLATED/SCATTERED SHOWER ACTIVITY POSSIBLE ASSOCIATED WITH THE
STRONG LOW LEVEL COOLING/DRYING. AFTER THE FRONT TRACKS THROUGH...
LOW TEMPERATURES WEDNESDAY AND THURSDAY NIGHT COULD BE WIDESPREAD
40S...WITH SOME 30S IN THE ADIRONDACKS. HIGHS IN THE 60S AND 70S
WEDNESDAY AND THURSDAY. BY FRIDAY MODERATION...AND SOME INDICATION
OF QUICK BOUNDARY LAYER WARMING THURSDAY NIGHT AND FRIDAY...SO
WILL HAVE TO KEEP AN EYE FOR POTENTIAL RAIN CHANCES ASSOCIATED
WITH THAT. THEN ANOTHER SYSTEM APPROACHES POTENTIALLY FOR NEXT
WEEKEND.
AVIATION...
PREDOMINATELY VFR CONDITIONS WITH AREAS MVFR -SHRA REST OF THIS
AFTERNOON. SOME ISOLD THUNDERSTORMS NOT OUT OF THE QUESTION BEFORE
SUNSET ESPECIALLY SOUTHERN THIRD OF AREA. CONDITIONS DETERIORATE
TO MOSTLY MVFR IN SHRA BR OVERNIGHT WITH AREAS IFR +RA FG.
CONDITIONS IMPROVE TO VFR AGAIN DURING MORNING SUNDAY...ESPECIALLY
IN POU...AND POSSIBLY ALB...WITH SLOWER IMPROVEMENT AT GFL. AS FOR
WINDS...SOUTHERLY WINDS TONIGHT SHIFTING TO SOUTHWEST AFTER
SUNRISE SUNDAY...THEN WEST TOWARD NOON SUNDAY. WIND SPEEDS SUNDAY
GENERALLY IN THE 10 TO 15 KNOT RANGE WITH AN OCCASIONAL GUST TO
25KT.
HYDROLOGY...
CURRENT EXPECTATIONS ARE FOR 1-2 INCHES OF RAINFALL OVER A 24
HOUR PERIOD ACROSS NORTHERN PORTIONS OF HSA...WITH LESS TO THE
SOUTH. AS LONG AS THIS OCCURS OVER A 3-6 HOUR PERIOD OR
LONGER...DO NOT ANTICIPATE MANY PROBLEMS DUE TO DRY ANTECEDENT
CONDITIONS. HOWEVER...SHOULD ANY HEAVIER SHOWERS/TSTMS BEGIN TO
TRAIN...AND RAINFALL RATES EXCEED 1 INCH/HOUR...OR ACCUMULATE TO 4
INCHES/3 HOURS...THEN AT LEAST SOME SMALL STREAM FLOODING COULD
OCCUR. SYSTEM STILL BEARS WATCHING...ESPECIALLY GIVEN HIGH
PRECIPITABLE WATER VALUES OF SLIGHTLY OVER 2.0 INCHES. RIVER
FLOODING DOES NOT APPEAR TO BE A PROBLEM...WITH RISES OF 1 TO 3
FEET CURRENTLY FORECAST.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&
SHORT TERM...OKEEFE
Hazardous weather outlook, Aug 19, 8:58 PM EST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
958 PM EDT SAT AUG 19 2006
NYZ032-033-038>040-042-043-082-083-210200-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN WARREN-NORTHERN WASHINGTON-NORTHERN FULTON-
SOUTHEAST WARREN-
958 PM EDT SAT AUG 19 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE
ADIRONDACKS...AND MOHAWK VALLEY.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS SUNDAY. HEY WILL
MOVE FROM WEST TO EAST AT 25 TO 30 MILES AN HOUR.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
CTZ001-013-MAZ001-025-NYZ041-047>054-058>061-063>066-084-
VTZ013>015-210200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN SARATOGA-SCHOHARIE-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-
EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
958 PM EDT SAT AUG 19 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...CAPITAL DISTRICT...MID
HUDSON VALLEY...CATSKILLS AND SOUTHERN VERMONT.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS TONIGHT. THE
THUNDERSTORMS WILL FORM RANDOMLY... EMBEDDED IN WIDESPREAD
SHOWERS. THUNDERSTORMS WILL MOVE FROM WEST TO EAST AT 20 TO 25
MILES AN HOUR. THUNDERSTORMS MAY CONTAIN LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. THE THUNDERSTORMS WILL FORM ALONG A COLD FRONT AND
WILL MOVE FROM WEST TO EAST AT 25 TO 30 MILES AN HOUR.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
OKEEFE
Flash Flood, Schenectady
- When
- August 20, 2:00 AM EST to 3:15 AM EST
- Where
- Schenectady County, Schenectady
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.818, -74.059 (the zone’s center; the record gives no point)
Law enforcement personnel reported that a water rescue was required at the corner of Foster and Lang Streets.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, August 20 to 21, 20061 death · $125,000 · 11 events
- Lightning Strike in Arizona, August 20, 20061 death · 1 injured · 1 event
- Rip Current in Florida, August 20, 20061 death · 1 event
- Damaging Wind in South Carolina, August 20, 20061 death · 50 kt wind · 1 event
- Hail and Damaging Winds in Arkansas, August 20, 20061 injured · $110,000 · 61 kt wind · 12 events
- Damaging Winds and Lightning Strikes in Georgia, August 20, 2006$96,000 · 50 kt wind · 9 events
- Flood and Damaging Winds in Massachusetts, August 20, 2006$75,000 · 50 kt wind · 7 events
- Flash Flooding and Hail in South Dakota, August 20, 20061.75 in hail · 21 events
- Damaging Wind in North Dakota, August 20, 2006$25,000 · 74 kt wind · 1 event
- Damaging Winds in Kentucky, August 20, 200652 kt wind · 11 events
- Damaging Wind in Tennessee, August 20, 2006$15,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, August 20, 2006$15,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528394.